The Annals of Applied Probability

Steady-state $GI/G/n$ queue in the Halfin–Whitt regime

David Gamarnik and David A. Goldberg

Full-text: Open access

Abstract

We consider the FCFS $GI/G/n$ queue in the so-called Halfin–Whitt heavy traffic regime. We prove that under minor technical conditions the associated sequence of steady-state queue length distributions, normalized by $n^{1/2}$, is tight. We derive an upper bound on the large deviation exponent of the limiting steady-state queue length matching that conjectured by Gamarnik and Momcilovic [Adv. in Appl. Probab. 40 (2008) 548–577]. We also prove a matching lower bound when the arrival process is Poisson.

Our main proof technique is the derivation of new and simple bounds for the FCFS $GI/G/n$ queue. Our bounds are of a structural nature, hold for all $n$ and all times $t\geq0$, and have intuitive closed-form representations as the suprema of certain natural processes which converge weakly to Gaussian processes. We further illustrate the utility of this methodology by deriving the first nontrivial bounds for the weak limit process studied in [Ann. Appl. Probab. 19 (2009) 2211–2269].

Article information

Source
Ann. Appl. Probab., Volume 23, Number 6 (2013), 2382-2419.

Dates
First available in Project Euclid: 22 October 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1382447692

Digital Object Identifier
doi:10.1214/12-AAP905

Mathematical Reviews number (MathSciNet)
MR3127939

Zentralblatt MATH identifier
1285.60090

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22]

Keywords
Many-server queues large deviations weak convergence Gaussian process stochastic comparison

Citation

Gamarnik, David; Goldberg, David A. Steady-state $GI/G/n$ queue in the Halfin–Whitt regime. Ann. Appl. Probab. 23 (2013), no. 6, 2382--2419. doi:10.1214/12-AAP905. https://projecteuclid.org/euclid.aoap/1382447692


Export citation

References

  • [1] Abramowitz, M. and Stegun, I. (1972). Handbook of Mathematical Functions. Dover, Mineola, NY.
  • [2] Adler, R. J. (1990). An Introduction to Continuity, Extrema, and Related Topics for General Gaussian Processes. Institute of Mathematical Statistics Lecture Notes—Monograph Series 12. IMS, Hayward, CA.
  • [3] Aksin, Z., Armory, M. and Mehrotra, V. (2007). The modern call center: A multi-disciplinary perspective on operations management research. Production and Operations Management 16 665–688.
  • [4] Asmussen, S. (2003). Applied Probability and Queues: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 51. Springer, New York.
  • [5] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [6] Borovkov, A. A. (1965). Some limit theorems in the theory of mass service. II. Theory Probab. Appl. 10 375–400.
  • [7] Chang, C.-S., Thomas, J. A. and Kiang, S.-H. (1994). On the stability of open networks: A unified approach by stochastic dominance. Queueing Systems Theory Appl. 15 239–260.
  • [8] Chow, Y. S., Hsiung, C. A. and Lai, T. L. (1979). Extended renewal theory and moment convergence in Anscombe’s theorem. Ann. Probab. 7 304–318.
  • [9] Cox, D. R. (1962). Renewal Theory. Methuen, London.
  • [10] Dai, J. G. and He, S. (2010). Customer abandonment in many-server queues. Math. Oper. Res. 35 347–362.
  • [11] Dai, J. G., He, S. and Tezcan, T. (2010). Many-server diffusion limits for $G/Ph/n+GI$ queues. Ann. Appl. Probab. 20 1854–1890.
  • [12] Debicki, K. (1999). A note on LDP for supremum of Gaussian processes over infinite horizon. Statist. Probab. Lett. 44 211–219.
  • [13] Debicki, K., Michna, Z. and Rolski, T. (1998). On the supremum from Gaussian processes over infinite horizon. Probab. Math. Statist. 18 83–100.
  • [14] Dieker, A. B. (2005). Conditional limit theorem for queues with Gaussian input, a weak convergence approach. Stochastic Process. Appl. 115 849–873.
  • [15] Doob, J. L. (1944). The elementary Gaussian processes. Ann. Math. Statist. 15 229–282.
  • [16] Duffield, N. G. and O’Connell, N. (1995). Large deviations and overflow probabilities for the general single-server queue, with applications. Math. Proc. Cambridge Philos. Soc. 118 363–374.
  • [17] Duffy, K., Lewis, J. T. and Sullivan, W. G. (2003). Logarithmic asymptotics for the supremum of a stochastic process. Ann. Appl. Probab. 13 430–445.
  • [18] Erlang, A. K. (1948). On the Rational determination of the Number of Circuits. The Copenhagen Telephone Company, Copenhagen.
  • [19] Gamarnik, D. and Momčilović, P. (2008). Steady-state analysis of a multiserver queue in the Halfin–Whitt regime. Adv. in Appl. Probab. 40 548–577.
  • [20] Gamarnik, D. and Stolyar, A. L. (2012). Multiclass multiserver queueing system in the Halfin–Whitt heavy traffic regime: Asymptotics of the stationary distribution. Queueing Syst. 71 25–51.
  • [21] Halfin, S. and Whitt, W. (1981). Heavy-traffic limits for queues with many exponential servers. Oper. Res. 29 567–588.
  • [22] Ibragimov, I. A. and Rozanov, Y. A. (1978). Gaussian Random Processes. Applications of Mathematics 9. Springer, New York.
  • [23] Iglehart, D. L. and Whitt, W. (1970). Multiple channel queues in heavy traffic. I. Adv. in Appl. Probab. 2 150–177.
  • [24] Jagerman, D. L. (1974). Some properties of the Erlang loss function. Bell System Tech. J. 53 525–551.
  • [25] Jelenković, P., Mandelbaum, A. and Momčilović, P. (2004). Heavy traffic limits for queues with many deterministic servers. Queueing Syst. 47 53–69.
  • [26] Kang, W. and Ramanan, K. (2012). Asymptotic approximations for stationary distributions of many-server queues with abandonment. Ann. Appl. Probab. 22 477–521.
  • [27] Kaspi, H. and Ramanan, K. (2013). SPDE limits of many-server queues. Ann. Appl. Probab. 23 145–229.
  • [28] Kella, O. and Stadje, W. (2006). Superposition of renewal processes and an application to multi-server queues. Statist. Probab. Lett. 76 1914–1924.
  • [29] Mandelbaum, A. and Momčilović, P. (2008). Queues with many servers: The virtual waiting-time process in the QED regime. Math. Oper. Res. 33 561–586.
  • [30] Marcus, M. B. and Rosen, J. (2006). Markov Processes, Gaussian Processes, and Local Times. Cambridge Studies in Advanced Mathematics 100. Cambridge Univ. Press, Cambridge.
  • [31] Prabhu, N. (1965). Stochastic Processes. World Scientific, Singapore.
  • [32] Protter, P. (1980). Stochastic differential equations with jump reflection at the boundary. Stochastics 3 193–201.
  • [33] Puhalskii, A. A. and Reed, J. E. (2010). On many-server queues in heavy traffic. Ann. Appl. Probab. 20 129–195.
  • [34] Puhalskii, A. A. and Reiman, M. I. (2000). The multiclass $GI/PH/N$ queue in the Halfin–Whitt regime. Adv. in Appl. Probab. 32 564–595.
  • [35] Reed, J. (2007). The $G/GI/N$ queue in the Halfin–Whitt regime II: Idle time system equations. Working paper.
  • [36] Reed, J. (2009). The $G/GI/N$ queue in the Halfin–Whitt regime. Ann. Appl. Probab. 19 2211–2269.
  • [37] Riordan, J. (1937). Moment recurrence relations for binomial, Poisson and hypergeometric frequency distributions. Ann. Math. Statist. 8 103–111.
  • [38] Ross, S. M. (1996). Stochastic Processes, 2nd ed. Wiley, New York.
  • [39] Shanthikumar, J. G. and Yao, D. D. (1989). Stochastic monotonicity in general queueing networks. J. Appl. Probab. 26 413–417.
  • [40] Skorokhod, A. V. (1961). Stochastic equations for diffusions in a bounded region. Theory Probab. Appl. 6 264–274.
  • [41] Stone, C. (1963). Limit theorems for random walks, birth and death processes, and diffusion processes. Illinois J. Math. 7 638–660.
  • [42] Stoyan, D. (1983). Comparison Methods for Queues and Other Stochastic Models. Wiley, Chichester.
  • [43] Szczotka, W. (1999). Tightness of the stationary waiting time in heavy traffic. Adv. in Appl. Probab. 31 788–794.
  • [44] Takács, L. (1962). Introduction to the Theory of Queues. Oxford Univ. Press, New York.
  • [45] Whitt, W. (1981). Comparing counting processes and queues. Adv. in Appl. Probab. 13 207–220.
  • [46] Whitt, W. (1985). Queues with superposition arrival processes in heavy traffic. Stochastic Process. Appl. 21 81–91.
  • [47] Whitt, W. (2000). The impact of a heavy-tailed service-time distribution upon the $M/GI/s$ waiting-time distribution. Queueing Systems Theory Appl. 36 71–87.
  • [48] Whitt, W. (2002). Stochastic-Process Limits: An Introduction to Stochastic-Process Limits and their Application to Queues. Springer, New York.
  • [49] Whittle, P. (1960). Bounds for the moments of linear and quadratic forms in independent variables. Theory Probab. Appl. 5 302–305.